Hail, Parmer
- When
- May 14, 5:19 PM CST
- Where
- Parmer County, Bovina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.520, -102.900
Local broadcast media relayed a report of quarter size hail in Bovina.
A weak short wave moving over West Texas and a dryline in eastern New Mexico were able to generate scattered thunderstorms on the afternoon of the 14th. These thunderstorms initially developed along the dryline and slowly moved east into the extreme southwestern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A weak short wave moving over West Texas and a dryline in eastern New Mexico were able to generate scattered thunderstorms on the afternoon of the 14th. These thunderstorms initially developed along the dryline and slowly moved east into the extreme southwestern Texas Panhandle. One of these thunderstorms became severe as it moved across Parmer County creating quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 1:45 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 245 PM CDT Fri May 14 2021 .SHORT TERM... Isolated to scattered thunderstorms were developing as expected early this afternoon north-south through the higher terrain of central New Mexico and drifting to the east. Solutions appear on track moving this activity through the Texas Panhandle and northern South Plains and northern Rolling Plains during the evening. Potential energy levels and projected shear indicate a risk for a few thunderstorms to approach severe levels up to 65 mph and one inch diameter hail, though the highest severe threat will be further north through the Panhandle and into the central plains. We expect the tendency of the thunderstorms to weaken moving off the dryline and also with darkness, though this weakening may be partially offset by the development of a low level jet. So a few stronger storms could persist well into the evening as a weak impulse also crosses into the area from the Rockies. Majority of showers and thunderstorms should move east or dissipate by about midnight. A seasonally mild and somewhat breezy night otherwise is on the way. After a possible bout of lower clouds mainly off the Caprock Saturday morning, the surface dryline likely will shift slightly east into the western South Plains and Panhandle where solutions indicate more than adequate moisture and instability for thunderstorm chances, though shear levels look slightly reduced. A lower latitude impulse currently crossing southern California appears timed to eject over the southern plains late in the day. This environment should produce a risk for large hail, high wind, and also perhaps a few slow moving storms with very heavy rain. The latest Storm Prediction Center outlook for Slight Risk of severe seems adequate as storm chances further improve later in the afternoon and activity appears may approach the central South Plains. We adjusted timing of thunderstorm chances slightly to favor mainly on the Caprock during the mid to late afternoon. Barring an unexpected widespread persistent stratus layer, high temperatures Saturday should not be too far from normal, though slightly below normal Rolling Plains and slightly above normal near the New Mexico border. And the breezy southerly flow looks to continue. RMcQueen .LONG TERM... Convection will be ongoing at the start of the long term (16/00Z) across the CWA with an expectation of multi-cellular and marginally supercellular storm modes persisting into the early morning hours Sunday. A weak shortwave trough will rotate through a low-amplitude ridge during the late evening hours Saturday, and with deep- and cloud-layer flow at around 10-15 kt with respective shear vector magnitudes at around 30 to 40 kt, respectively, storm characters should evolve upscale into a Mesoscale Convective System (MCS) between 16/00-03Z as convection becomes cold pool driven and rooted along outflows as the shortwave trough ejects over the southern Great Plains. Although the aforementioned steering flow will be rather weak, a convective wind-damage and flash flooding threat is expected to persist as the airmass ahead of the MCS will be moisture laden with lower 30 mb mean dewpoints near 60 deg F and precipitable water (PWAT) content nearing record territory. The 12Z RAOBs this morning across South Texas (BRO, CRP, and DRT) sampled PWATs between 1.00-1.20", and this plume of PWAT content will have advected into the CWA by tomorrow night. The 16/00Z sounding climatology from the AMA and MAF upper air sites indicate that the 99th percentile is 1.15" and 1.31", respectively; which, interpolated at LUB station, is in the 99th percentile (to perhaps record values). The combination of a richly buoyant airmass characterized by MLCAPE values reaching 2,500 J/kg surmounted by lower 100 mb mean mixing ratios near 13 g/kg and advection of high theta-e inflow layer air oriented pseudo-perpendicularly to the mean convective movement will facilitate MCS maintenance with an attendant risk for straight-line wind damage, large hail, and flash flooding, as the system propagates eastward into the low Rolling Plains and the Texas Big Country. Convective rain rates could reach 1-2 inches per hour given fairly tall MLCAPE amidst weak deep-layer shear. This system should exit the CWA by the early to mid-morning hours Sunday with numerous, residual outflow boundaries lingering in its wake. Additional chances for isolated convection will continue into the afternoon hours Sunday where surface convergence is maximized along the sharpening dryline and its potential intersection with outflows from the previous night. Weak, mid-level ridging will keep the CWA strongly capped (CINH) throughout most of the day (around -150 J/kg CINH). However, intense, diabatic heating with surface temperatures reaching the upper 80s as another weak shortwave trough rotates over the region may result in enough mid-level cooling to contribute to fairly large MLCAPE values approaching 2,500-3,000 J/kg. Deep- and cloud-layer flow will still be weak from the resultant ridging, though not as weak as the previous day, as hodographs elongate somewhat from the surface to upper-levels favoring storm-splits. Convective coverage will be focused largely on where low-level convergence is greatest, with left- and right-moving supercells possible capable of producing isolated, significant (2"+) hail events as the large, vertical accelerations offset the meager shear. Any convection that does form in the late afternoon hours will have a short residence time (on the order of a few hours) and will begin to wane after dark as low-level theta-e advection weakens and inflow is undercut by restoration of CINH from increasing 700 mb southwesterlies. The mid/upper-level low is forecast to pivot over the Four Corners region on Monday, with a shortwave trough ejecting over the southwestern High Plains region with surface cyclogenesis of a ~998 mb low expected across West Texas. The dryline is forecast to surge east-northeastward and intersect a quasi-stationary front located in the vicinity of the Red River. The atmosphere is forecast to become extremely unstable with MLCAPE values increasing to ~3,500 J/kg as deep-layer shear increases to around 40 kt under glancing influence of the mid/upper-level low and the ejection of the respective shortwave trough. Veered 0-3-km shear vectors becoming elongated aloft will favor the possibility for supercells capable of producing potentially significant-severe hazards across the northeastern Rolling Plains, especially near the intersection of the dryline and stalled front where vertical wind shear is greatest. As the mid/upper-level low noses towards the CWA early Tuesday, large-scale forcing for ascent will increase with the potential for scattered thunderstorms, some severe, and flash flooding across the forecast area during this time. The exact mesoscale details are too fine and complex to resolve at this time; however, the diagnoses of the forecast state of the synoptic-scale environment yields increasing confidence in a multi-faceted convective event on Tuesday and into the overnight hours area-wide before the system pivots off to the northeast. Chances for severe thunderstorms will continue towards the end of next week as meridional flow persists over the central and southern Great Plains, though predictability is limited at this point in time. Sincavage && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 05/09
Hazardous Weather Outlook National Weather Service Lubbock TX 229 PM CDT Fri May 14 2021 TXZ021>044-151930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 229 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop this afternoon in eastern New Mexico, then spread across the Texas Panhandle and northern parts of the Texas South Plains and Rolling Plains this evening. Locally strong wind gusts up to 65 mph will be possible from the strongest thunderstorms along with a risk for hail near the size of quarters. Storms will also be capable of brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous thunderstorms are expected Saturday afternoon and evening. Some of these storms will be severe and produce heavy rainfall. Additional rounds of strong to severe thunderstorms will be possible from Sunday into much of next week, with significant severe weather possible Monday afternoon in the northeastern Rolling Plains. Tuesday currently appears as a particularly active day for severe thunderstorm and flash flooding chances. Heavy rainfall and a risk of flooding will also accompany the more intense thunderstorm activity over the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The Cannon AFB radar (KFDX), 67 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 hail. Local standard time, as filed.
Local broadcast media relayed a report of quarter size hail in Bovina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949746.